Puerto Rico, 2012Flood in Puerto Rico, April 5, 2012
April 5, 2012 · NWS SJU · 1 event in 1 county or zone
A mid to upper level trough, combined with daytime heating, sea breeze convergence and orographic effects produced scattered to numerous showers with thunderstorms mainly over the northwest section of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper level trough, combined with daytime heating, sea breeze convergence and orographic effects produced scattered to numerous showers with thunderstorms mainly over the northwest section of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 5, 3:21 PM AST, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 5, 3:21 PM AST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
321 PM AST THU APR 5 2012
.SYNOPSIS...WEAK MID TO UPPER LEVEL RIDGE OVER THE AREA CONTINUED
TO ERODE TODAY...AS A SHORT WAVE PERTURBATION NOW MOVING ACROSS
EASTERN CUBA AND THE BAHAMAS...WILL QUICKLY APPROACH AND MOVE
ACROSS THE REGION OVERNIGHT THROUGH FRIDAY. EVENTUALLY THE BROAD
UPPER TROUGH NOW NORTH OF THE AREA IS EXPECTED TO BECOME AMPLIFIED
ACROSS THE NORTHEAST CARIBBEAN BY THE LATTER PART OF THE UPCOMING
WEEKEND AND INTO EARLY NEXT WEEK. IN THE LOW LEVELS...THE EASTERN
ATLANTIC HIGH PRESSURE RIDGE EXTENDS WEAKLY WEST SOUTHWEST INTO
THE NORTHEAST CARIBBEAN... WITH MOISTURE ALONG A DISSIPATING FRONTAL
TROUGH SAGGING SOUTHWEST ACROSS THE NORTHERN LEEWARDS THEN INTO THE
NORTHEAST CARIBBEAN AND OVER THE FORECAST AREA. THIS LOW LEVEL PATTERN
IS HELPING TO CREATE WEAK CONVERGENT ZONE ACROSS THE FORECAST AREA
MAINTAINING PRECIPITABLE WATER VALUES AROUND 1.50 INCHES OR SO. AS
THE AFOREMENTIONED UPPER TROUGH BECOMES AMPLIFIED ACROSS THE
REGION ...IT WILL BE SUPPORTED BY ANOTHER FRONTAL BOUNDARY/SHEAR
LINE WHICH WILL DIP SOUTHWARDS ACROSS THE LOCAL AREA BY MONDAY AND
INTO THE EARLY PART OF NEXT WEEK.
&&
.DISCUSSION...
THE MID TO UPPER LEVEL SHORT WAVE TROUGH IS FORECAST TO QUICKLY APPROACH
THE AREA FROM THE WEST AND MOVE ACROSS PUERTO RICO AND ADJACENT ISLANDS
OVERNIGHT THROUGH FRIDAY. THIS WILL LEAD TO MORE FAVORABLE UPPER LEVEL
DYNAMICS AS THE ASSOCIATED JET MAXIMA WILL ROUND THE BASE OF THE TROUGH
AS IT MOVES ACROSS THE REGION RESULTING IN AN UPPER LEVEL DIVERGENT
PATTERN. AS A RESULT SOME SHOWER MAY BE ENHANCED BY EARLY MORNING ACROSS
THE COASTAL WATERS...AND MAY REACH PARTS OF THE NORTH AND EAST COASTAL
SECTIONS OF PUERTO RICO. ON FRIDAY EXPECT SUFFICIENT INSTABILITY
AND MOISTURE TO COMBINE WITH LOCAL EFFECT FOR AFTERNOON CONVECTION
ESPECIALLY OVER THE WEST AND INTERIOR SECTIONS OF PUERTO RICO.
OVER THE UPCOMING WEEKEND...WITH NO SIGNIFICANT INFLUX OF MOISTURE
UNTIL LATE SUNDAY INTO MONDAY...EXPECT MOSTLY LOCALLY AND DIURNALLY
INDUCED CONVECTION ON SATURDAY...WITH NO WIDESPREAD SHOWER ACTIVITY
FORECAST AT THIS TIME. THE APPROACH OF THE PREVIOUSLY MENTIONED
BOUNDARY/SHEAR LINE ON SUNDAY WILL HOWEVER BRING INCREASED MOISTURE
AND THUS INCREASE THE CHANCES FOR MORE SHOWER AND THUNDERSTORMS
DURING THE EARLY PART OF THE UPCOMING WEEK. THIS WILL BE IN RESPONSE
TO THE AMPLIFIED UPPER TROUGH WILL BE SUPPORTED BY AN INDUCED LOW
LEVEL TROUGH AND ASSOCIATED LOW LEVEL MOISTURE CONVERGENCE ACROSS
THE REGION.
&&
.AVIATION...MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS WILL REMAIN
POSSIBLE IN AND AROUND TJMZ AND TJBQ THROUGH ABOUT 05/22Z IN SHRA.
AFT 05/22Z...PREVAILING VFR CONDITIONS EXPECTED ACROSS ALL TAF
SITES. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 1156 AM AST THU APR 5 2012/
UPDATE...MID/UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS
HISPANIOLA LATER THIS AFTERNOON/EARLY THIS EVENING...AND MOVES
ACROSS PUERTO RICO DURING THE EARLY MORNING HOURS ON FRIDAY.
THIS WILL INTERACT WITH AVAILABLE MOISTURE AND LOCAL EFFECTS TO
PRODUCE CLOUDINESS AND SHOWERS ACROSS PORTIONS OF THE LOCAL
ISLANDS. AS A RESULT...CONTINUE TO EXPECT AFTERNOON CONVECTION
ACROSS THE WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO
LATE THIS AFTERNOON FOLLOWED BY PASSING SHOWERS ACROSS THE NORTH
AND EAST COASTAL SECTIONS TONIGHT AND OVERNIGHT.
AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH AT LEAST 05/18Z. MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS EXPECTED ACROSS TJMZ...AND TJBQ LATE THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 556 AM AST THU APR 5 2012/
SYNOPSIS...SHORT WAVE TROUGH WILL MOVE ACROSS THE REGION LATE
THIS AFTERNOON AND TONIGHT. ANOTHER FRONTAL BOUNDARY IS EXPECTED
ON MONDAY.
DISCUSSION...SOME SHOWERS HAVE BEEN MOVING OVER THE EASTERN
SECTION OF PUERTO RICO AS AN EASTERLY WINDS FLOW IS BRINGING WITH
IT PATCHES OF LOW LEVEL MOISTURE ACROSS THE ISLANDS. THESE SHOWERS
WILL CONTINUE DURING THE MORNING HOURS...WITH CLOUDINESS STREAMING
FROM SOUTHWEST TO NORTHEAST. FOR THIS AFTERNOON...WEATHER
CONDITIONS WILL DEPEND ON THE MOVEMENT OF A SHORT WAVE TROUGH
WHICH IS MOVING RAPIDLY FROM THE WESTERN CARIBBEAN TOWARD THE
NORTHEAST CARIBBEAN. IF THE SHORT WAVE TROUGH APPROACH THE LOCAL
AREA SOONER...WILL INTERACT WITH DAYTIME HEATING AND LOCAL
EFFECT...WHICH WILL AID IN THE DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS WITH THUNDERSTORMS ACROSS THE REGION. HOWEVER..IF
THE TROUGH MOVE SLOWER...THE THROUGH WILL APPROACH THE REGION
LATE IN THE AFTERNOON OR EVEN TONIGHT...WHICH WILL LIMITED
SOMEWHAT THE CHANCES FOR SHOWERS. HOWEVER...LOOKS LIKE IN BOTH
SCENARIOS...MOISTURE WILL INCREASE ENOUGH...TO INDUCE A SHOWERY
AFTERNOON/NIGHT TODAY ACROSS PUERTO RICO. MOISTURE ASSOCIATED THIS
TROUGH IS EXPECTED TO LINGER THROUGH FRIDAY...WHICH WILL ENHANCE
ANOTHER ACTIVE AFTERNOON FOR FRIDAY. FOR SATURDAY AND
SUNDAY...CONDITIONS WILL STABILIZE...WITH UPPER LEVEL RIDGE
DOMINATING THE REGION. BY MONDAY...ANOTHER FRONTAL BOUNDARY IS
EXPECTED TO APPROACH THE REGION FROM THE NORTHWEST. AT THIS
TIME...LOOKS LIKE THE SYSTEM WILL STALL JUST NORTHWEST OF THE
AREA.
AVIATION...VFR CONDITIONS EXPECTED TOP PREVAIL ACROSS ALL TAF
SITES THROUGH AT LEAST 05/16Z. MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS EXPECTED ACROSS TJMZ...AND TJBQ THIS AFTERNOON.
MARINE...BUOY OBSERVATIONS SHOWS 7 FEET AT 13 SECONDS IN SAN JUAN
AND 6 FEET AT 13 SECOND IN RINCON. CONDITIONS WILL CONTINUE TO
DETERIORATE TODAY...AS NORTHERLY SWELLS INVADE THE COASTAL WATERS.
REFER TO MARINE PRODUCTS FOR FURTHER INFORMATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 75 85 75 83 / 20 20 20 20
STT 75 85 76 85 / 20 20 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 PM AST FRIDAY FOR CULEBRA-MAYAGUEZ
AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
VICINITY-SOUTHEAST-WESTERN INTERIOR.
VI...HIGH SURF ADVISORY UNTIL 6 PM AST FRIDAY FOR ST. THOMAS/ST.
JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 9 PM AST FRIDAY FOR ANEGADA PASSAGE
SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND USVI FROM
10NM TO 19.5N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA
OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM AST FRIDAY FOR COASTAL WATERS OF
SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY FROM 3 PM TO 9 PM AST FRIDAY FOR COASTAL
WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT
10 NM.
SMALL CRAFT ADVISORY UNTIL 3 PM AST FRIDAY FOR COASTAL WATERS OF
NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
TO 17N.
&&
23/09Hazardous weather outlook, Apr 5, 6:13 AM AST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
613 AM AST THU APR 5 2012
AMZ710>745-PRZ001>013-061015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
613 AM AST THU APR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT THROUGH FRIDAY FOR THE ATLANTIC
FACING BEACHES. PLEASE REFER TO COASTAL FLOOD HAZARD MESSAGE FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A DEEP TROUGH OF LOW PRESSURE IS FORECAST TO EVOLVE ACROSS THE
WESTERN ATLANTIC EARLY NEXT WEEK WHILE A FRONTAL ZONE IS EXPECTED
TO BECOME STATIONARY NEAR PUERTO RICO ON MONDAY. THIS MAY RESULT
IN PERIODS OF HEAVY RAINFALL MONDAY INTO TUESDAY WITH THE
POTENTIAL FOR FLASH FLOODING NORTH OF THE CENTRAL CORDILLERA.
.SPOTTER INFORMATION STATEMENT...
MARINE REPORTS WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-061015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
613 AM AST THU APR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT THROUGH FRIDAY FOR THE ATLANTIC BEACHES.
PLEASE REFER TO COASTAL FLOOD HAZARD MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
MARINE REPORTS WOULD BE APPRECIATED.
Flood, Quebradillas
- When
- April 5, 5:50 PM AST to 6:45 PM AST
- Where
- Quebradillas County, Quebradillas to 1.72 mi ENE of Quebradillas
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 18.430, -66.920
Minor flooding affected eight homes in barrio San Antonio due to poor drainage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 5, 2012$157,000 · 1.75 in hail · 15 events
- Hail and Lightning Strike in North Carolina, April 5, 2012$200,000 · 1 in hail · 5 events
- Hail and Damaging Wind in South Carolina, April 5, 2012$70,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Tennessee, April 5 to 6, 2012$33,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Alabama, April 5, 20121.75 in hail · 32 events
- Hail in Arkansas, April 5, 2012$25,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, April 5, 2012$5,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, April 5, 2012$17,000 · 51 kt wind · 9 events
- Flood and Hail in Tennessee, April 5, 20121 in hail · 9 events
- Winter Storm in Montana, April 5 to 6, 20128 events
- Winter Storm in Montana, April 5 to 7, 20128 events
- Hail in Louisiana, April 5, 20121.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373086.